Naloxone FAQ

What is naloxone?

Naloxone is a fast-acting medication that can quickly reverse the effects of an opioid overdose. It can be administered as an injection in muscle or a spray through the nose.

Is naloxone safe?

  • Naloxone is safe and easy to use.
  • It can be safely administered to pregnant women and children.
  • It has no effect if a person has not used opioids.
  • The main adverse effect associated with its use is the precipitation of acute opioid withdrawal, which is not fatal.

What is a Standing Order prescription for naloxone

The Baltimore City Health Commissioner Dr. Wen’s Standing Order for naloxone is a blanket prescription for naloxone that makes naloxone available essentially over the counter.

You can go to the pharmacy and get naloxone without carrying a prescription or overdose response training certificate.

Where can I learn to recognize and respond to an opioid overdose with naloxone?

The Baltimore City Health Department’s Community Risk Reduction Services and other Overdose Response Programs in Baltimore City will continue to offer public overdose response training for anyone who wants to learn to use naloxone.

You can also view a short training video at www.dontdie.org. Contact Mark O’Brien at mark.obrien@baltimorecity.gov if you are interested in downloading a copy of this video.

Am I protected from liability when I use naloxone?

Under state law, a person who administers naloxone to an individual who is or is believed to be experiencing an opioid overdose is immune from liability for their actions.

How do I pay for naloxone?

Private coverage

Naloxone reimbursement may vary by insurance provider. Under state law, insurance providers may implement prior authorization requirements for naloxone but only if there is at least one formulation that does not require a prior authorization.

Medicaid

Naloxone formulations that fall under the Maryland Medicaid Preferred Drug List are available with a $1 co-pay. The 2017 list includes Narcan®  Nasal Spray and 2 mg/2 mL Luer-lock injection dispensed with intranasal mucosal atomizer device.

Evzio auto-injector will require prior authorization for Medicaid coverage.

What happens during an opioid overdose?

During an overdose, a person’s body becomes so relaxed that they stop breathing sufficiently to provide the oxygen their body needs. A person who is experiencing an overdose may exhibit several characteristic signs, including:

  • Unresponsiveness to verbal cues or sternal rub
  • Fingertips or lips turning blue or gray
  • Breathing that is slow, shallow or stops
  • A gurgling or snoring sound
  • Pinpoint pupils

What should I do if I think a person may be experiencing an opioid overdose?

Learn to recognize and respond to an opioid overdose with naloxone.